Disulfiram is prescribed to alcoholics to help them keep their drinking under control. This medication helps discourage alcoholics from drinking by making them vomit if they drink alcohol while on the medication. Drinking while on disulfiram can cause alcoholics to become seriously ill; this is intended to deter them from wanting to drink.
Disulfiram causes people to experience unpleasant, flu-like symptoms if a person drinks alcohol while on the medication. Drinking while on Disulfiram causes patients to feel flushed and feverish as well as causing them to become nauseated and vomit.
Disulfiram should never be taken once someone has already started drinking; the person should be sober when taking his or her first dose in order to avoid serious illness.
In addition to avoiding alcohol, patients must avoid food items that contain vinegar or alcohol in order to avoid experiencing the illness. They should also avoid cough syrup and other drugs that contain alcohol.
The effects of this drug may last for several weeks after the last dose is taken, so patients should avoid alcohol for at least two weeks after stopping this drug.